PDA

View Full Version : Meds and protein synth/insulin?



synonymous
03-31-2011, 05:51 AM
On a good day I will have finished my day by having a good dinner, followed by prepping for the following day and then take my meds (SSRI, Benzo, Sleep-aid). The meds have become a physical addiction and I've had some success in the past at reducing the amount taken.

On a bad day, it'll be dinner time and I'll start to feel like absolute crap. I have no appetite but know I have to eat. I need to keep my blood sugar in check. So instead of waiting for bed time to take my meds, I take them around dinner time. Once my mind stops racing around and the physical symptoms of anxiety attacks stop, I am ready to eat. I eat, and knowing that I'm likely going to fall asleep earlier than usual, I get to prepping a little sooner and finish a little faster.

Is anyone aware of a changes that would interrupt the way my body would be taking in food, protein synthesis and insulin? Taking the meds on an almost empty stomach allows for them to kick in faster and brings me to a state where I have the appetite I should have on a good day. Just wondering if anyone can chime in on the science...I'm worried to some degree that eating after taking meds and then sleeping a just a few hours after might disrupt good nutrient timing.

bradley
03-31-2011, 10:44 AM
The main question is are you seeing gains through your training? I also take prescribed medications and they have not hindered my progress, and I would also ask if you didn't take these medications would your training suffer. I am not a biochemist but I doubt there are any significant affect from taking those medications.

Behemoth
03-31-2011, 12:42 PM
I would continue to do as you are now. Take the meds in a manner that is effective for you as long as it doesn't contradict the directions.

I would not worry about any nutrient interuptions. I can't say that there couldn't be minor things that they might alter, but I very highly doubt they would have enough effect on anything to actually bother worrying about.

Off Road
03-31-2011, 01:17 PM
Send a PM to StLRPh, he can probably help you out.

StLRPh
03-31-2011, 01:36 PM
On a good day I will have finished my day by having a good dinner, followed by prepping for the following day and then take my meds (SSRI, Benzo, Sleep-aid). The meds have become a physical addiction and I've had some success in the past at reducing the amount taken.

On a bad day, it'll be dinner time and I'll start to feel like absolute crap. I have no appetite but know I have to eat. I need to keep my blood sugar in check. So instead of waiting for bed time to take my meds, I take them around dinner time. Once my mind stops racing around and the physical symptoms of anxiety attacks stop, I am ready to eat. I eat, and knowing that I'm likely going to fall asleep earlier than usual, I get to prepping a little sooner and finish a little faster.

Is anyone aware of a changes that would interrupt the way my body would be taking in food, protein synthesis and insulin? Taking the meds on an almost empty stomach allows for them to kick in faster and brings me to a state where I have the appetite I should have on a good day. Just wondering if anyone can chime in on the science...I'm worried to some degree that eating after taking meds and then sleeping a just a few hours after might disrupt good nutrient timing.

You've got a lot going on here...so I'll start at the top.

It's hard to give you good answers without knowing exactly what meds you're on, when you are taking them and how consistent you are at taking them (same time of day, same dose, etc...)

Some psych meds can really kill your appetite, while others tend to cause weight gain. Once again it depends on the specific med.

Forcing yourself to eat is certainly OK in some instances but waiting until you're hungry isn't really a bad thing either. Your training goals will probably determine which of the above strategies is best for you.

As far as protein synthesis I doubt anything is going to have an appeciable affect on that and it's unlikely that anyone has ever made an attempt to study it to see. The vast majority of psych meds won't directly affect your blood sugar levels either, other than indirectly by affecting your appetite.

Last thing is that unless you're an advanced bodybuilder I'm not sure nutrient timing is so important that I would be overly concerned about it. Sounds like you've got a lot of other things going on and keeping it simple is certainly effective for training.

If you want more specific info feel free to PM with meds, doses etc...

Good luck,

joelhall
04-01-2011, 07:33 PM
This is difficult to assess based on what you've said. Exactly what dosage are you taking and how long have you been taking these meds? What type of anxiety disorder have you been diagnosed with and how well are the meds controlling it?

It does sound like you may need to review the meds and increase the SSRI whilst weening off of the benzodiazepine, as these are often given to control side effects during the initial SSRI treatment. I'm assuming you're on a fairly popular type... citalopram/fluoxetine with diazepam or oxazepam to control the initial side effects? If not let me know. You can always PM me if you'd like some more advice.

Joel